By Fred Bove, M.D., Ph.D
The most frequently asked questions regarding diving and the heart concern atrial fibrillation. Among abnormal heart rhythms, this one seems to be increasing in frequency. When atrial fibrillation occurs, the upper chambers of the heart (the atria) begin beating rapidly and irregularly, reaching rates of 600 per minute. Fortunately, the main pumping chambers (the ventricles) are protected by a slowing of the signal from the atria so that every fourth or fifth beat reaches the ventricles. The resulting pulse rate is then a fraction of the atrial rate and will be in the range of 120 to 150 beats per minute. When the heart develops this rhythm, the individual will feel an irregular heartbeat and, in most cases, the heart rate is rapid. Some people experience a drop in blood pressure and feel light-headed, fatigued or short of breath. Some patients with coronary disease will develop chest pains. In any case, exercise becomes difficult and the ability to dive is compromised.
Atrial fibrillation is caused by either abnormalities of the heart itself or by excess stimulation of the heart by adrenaline-like medications, too much alcohol or an overactive thyroid. Atrial fibrillation may be related to high blood pressure or to coronary artery disease and there is an increased incidence of it with age. People with abnormalities of the heart or valves may also develop atrial fibrillation. In many cases, there is no identified stimulus and the heart is normal when the atrial fibrillation develops.
The relation of atrial fibrillation to alcohol is well known and has been labeled the 'Holiday Heart Syndrome.' Atrial fibrillation may be sporadic, occurring unpredictably or with exercise, diving or alcohol ingestion. It may be continuous. Many people have chronic continuous atrial fibrillation and, with proper medication, have no symptoms. When treating atrial fibrillation, we try to return the heart rhythm to normal with drugs or a brief electric shock. In some cases, the atria do not return to a regular rhythm and individuals must live with chronic atrial fibrillation.
Our greatest concern with atrial fibrillation is the risk of a stroke caused by a blood clot forming in the poorly contracting atria. In people more than 60 years old, the risk of a stroke appears to be about 4.5 percent for each year atrial fibrillation is present. This risk can be reduced to about one percent per year if anticoagulation is used. Some people will gain adequate protection from a stroke using only aspirin. These individuals are usually younger and have no other heart problems.
There are many divers who take Coumadin, the most commonly prescribed anticoagulant, which is used for a variety of disorders, including atrial fibrillation. In the October 1997 Diving Medicine, we discussed the use of anticoagulants and the problems they may cause.
Diving with Atrial Fibrillation: For those prone to sporadic atrial fibrillation, diving can be one of the stimuli. When divers are submerged, there is a shift of blood into the upper body from the legs. The added blood in the heart stretches the atria and makes them prone to fibrillation. Some divers will experience transient heart rhythm abnormalities owing to these fluid shifts. Individuals known to have easily provoked atrial fibrillation are usually advised to take medication to keep the heart rate slow in the event atrial fibrillation occurs. Your physician should be able to determine whether you need such medication.
One physician determined his patient needed medication only before diving as there seemed to be little evidence of atrial fibrillation at other times. At the other extreme is the diver who has continuous atrial fibrillation. This individual needs medication to control the heart rate and may also need anticoagulation.
The concern with anticoagulation is bleeding. With any injury (cuts, bruises, broken bones), bleeding can be excessive and will need special attention to ensure minimal blood loss. One concern with diving is injury caused by an ear or sinus squeeze. Bleeding into the middle ear or sinus from a squeeze can cause a severe infection. Prevention of squeezes may require judicious use of decongestants, not diving when congested and continuous equalization of ears and sinuses during descents.
Atrial fibrillation does not mean an end to diving. In the absence of severe heart problems, use of medication to control the heart rate and anticoagulation when indicated will not prevent diving but caution is needed to dive safely